Vitamin D Intoxication from Supplements Both Possible and Harmful, Physicians Report

Hypervitaminosis D, a condition characterized by elevated vitamin D levels, is associated with potential serious health issues, such as psychosis, abdominal pain, vomiting, pancreatitis, and renal failure.

“Overdosing” on vitamin D supplements is linked to a wide range of potentially serious health issues, according to an analysis by physicians published in BMJ Case Reports. Women, children, and surgical patients are most likely to be affected by vitamin D intoxication, according to previous research.

The physicians reported concerns regarding the “growing trend of hypervitaminosis D, a clinical condition characterized by elevated serum vitamin D3 levels,” after caring for a man hospitalized for excessive vitamin D intake.

The patient had been referred to the hospital for symptoms including recurrent vomiting, nausea, diarrhea, abdominal pain, leg cramps, tinnitus, dry mouth, increased thirst, and weight loss of 28 pounds. He experienced symptoms for approximately 3 months, beginning around 1 month after starting an intensive vitamin supplement regimen at the recommendation of a nutritional therapist.

The patient had had various health issues, including tuberculosis, an inner ear tumor resulting in deafness, a build-up of fluid in the brain, bacterial meningitis, and chronic sinusitis.

The vitamin supplement regimen included high doses of more than 20 OTC supplements exceeding daily requirements. He reported consuming vitamin D 50000 mg—the daily requirement is 600 mg or 400 IU; vitamin K2 100 mg (daily requirement 100–300 μg); vitamin C, vitamin B9 (folate) 1000 mg (daily requirement 400 μg); vitamin B2 (riboflavin), vitamin B6, omega-3 2000 mg twice daily (daily requirement 200–500 mg), and several other supplements.

Though he stopped taking the supplements once symptoms developed, the symptoms did not go away.

Blood tests showed that he had high levels of calcium, slightly raised levels of magnesium, and a vitamin D level 7 times over the level required. Tests indicated acute kidney injury preventing proper kidney function, though cancer was not detected by x-ray or scans.

The patient was treated in the hospital with intravenous fluids and bisphosphates, which are normally used to lower excessive calcium levels in the blood. The patient’s calcium levels had returned to normal 2 months after discharge, but his vitamin D level remained abnormally high.

“Given its slow turnover (half-life of approximately 2 months), during which vitamin D toxicity develops, symptoms can last for several weeks,” the authors wrote.

Mostly caused by excess calcium in the blood, the varied symptoms of hypervitaminosis D include drowsiness, confusion, apathy, psychosis, depression, stupor, coma, anorexia, abdominal pain, vomiting, constipation, peptic ulcers, pancreatitis, high blood pressure, abnormal heart rhythm, and kidney abnormalities.

Other associated features have been reported, such as inflammatory eye disease, joint stiffness, and hearing loss or deafness. Despite the rise in hypervitaminosis D, the authors note that the condition is relatively uncommon.

The physicians suggest that recommended vitamin D levels can be obtained from diet (eg wild mushrooms, oily fish), exposure to sunlight, and supplements. However, given the popularity of dietary supplements and other forms of complementary therapy, they warn that people may not be aware of the possibility and consequences of overdosing on vitamin D.

“This case report further highlights the potential toxicity of supplements that are largely considered safe until taken in unsafe amounts or unsafe combinations,” the authors concluded. “Patients are encouraged to seek the opinion of their general practitioners regarding any alternative therapy or over-the-counter medications they may be taking or desire to initiate.”

Reference

Vitamin D supplement ‘overdosing’ is possible and harmful, warn doctors. EurekAlert. News Release. July 5, 2022. Accessed July 7, 2022. https://www.eurekalert.org/news-releases/957594.